Hail, Schuyler
- When
- June 20, 3:20 PM EST
- Where
- Schuyler County, Beaver Dams
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.280, -76.970
A low pressure system in the upper atmosphere brought showers and scattered thunderstorms to the area. Isolated storms produced hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure system in the upper atmosphere brought showers and scattered thunderstorms to the area. Isolated storms produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 2:49 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 349 PM EDT FRI JUN 20 2008 .SYNOPSIS... AREAS OF SHOWERS AND THUNDERSTORMS WILL END THIS EVENING...BUT REDEVELOP AGAIN ON SATURDAY AFTERNOON AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO PASS ACROSS THE REGION. A STRONGER STORM SYSTEM MOVES INTO THE AREA ON SUNDAY...BRINGING MORE NUMEROUS SHOWERS AND A CHANCE FOR THUNDERSTORMS. INCLEMENT WEATHER WILL THEN CONTINUE INTO MONDAY WITH MORE PERIODS OF SHOWER ACTIVITY. && .NEAR TERM /TONIGHT/... CONVECTION A LITTLE MORE ORGANIZED THAN PREVIOUSLY EXPECTED. SEEMS TO BE ORGANIZING BEST UNDER SMALL H5 THERMAL TROF NOW OVER THE SRN TIER AND NEPA. LAKE ZONES ARE SOMEWHAT SHADOWED. HARD TO FIND MUCH KINEMATIC FORCING FOR THESE STORMS IN THE H20 VAPOR LOOP. SEEMS AS THOUGH STRONGEST CELLS ARE FAVORED WITHIN THAT THERMAL TROF IN TANDEM WITH SFC BASED HEATING. GIVEN THAT...IT IS ALSO HARD TO SEE MUCH FORCING FOR CONTINUATION OF STORMS PAST THIS EVENING...SO HAVE TIMED PCPN TO DIMINISH TO SCT SHRA/TSRA EARLY THIS EVENING ...THEN END OVERNIGHT. NAM/GFS BOTH SHOW UL HGHTS RISING A BIT OVERNIGHT AS WELL. SKIES TO BECM P/C NORTH AND MAINLY CLEAR SOUTH BY MORNING. BLENDED MOS TEMPS SEEM REASONABLE IN THE LOW-MID 50S GIVEN LATEST DWPTS. && .SHORT TERM /SATURDAY THROUGH MONDAY/... GENERAL PATTERN CHANGES OVER THE WEEKEND AS UL TROF RELOADS OVER THE UPPER GTLKS CAUSING RIDGING OVER THE AREA ON SATURDAY MORNING. HAVE TWEEKED FCST TIMING A BIT MORE TO LEAN WITH ANY SCT SHRA/TSRA DEVELOPMENT TO BE IN THE AFTERNOON. FEATURES VERY SUBTLE...BUT MDLS HINTING AT SFC BASED DESTABILIZATION AND PSBLY A WEAK WAVE ARRIVING 18Z-21Z. UL TROF CONTINUES TO DIG SAT NITE AND SUNDAY WITH WEAK IMPULSES AND INCRG MOISTURE BEING EJECTED INTO OUR AREA AHEAD OF THE MAIN SYSTEM. NAM/GFS AGREE ON THE OVERALL PATTERN BUT HAVE DIFFERENCES ESPECIALLY SAT NITE WITH GFS A WETTER SOLUTION. BELIEVE THAT SUNDAY STILL LOOKS TO BE THE BETTER DAY FOR SIGNIFICANT RAIN CHANCES AND WILL CONTINUE WITH LIKELY GIVEN THE INHERENT UNCERTAINTY ON DAY 3. SIMILAR ISSUES CONTINUE ON SUN NITE AND MONDAY WITH TROF...SFC AND ALOFT STALLING A BIT IN THE AREA. WE SHOULD SEE SCT-NMRS SHOWERS AND PSBLY TSTMS CONTINUE DURING THIS TIME. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... FOLLOWED HPC GUIDANCE IN THE EXTENDED. LONG RANGE GUIDANCE IS IN REASONABLY GOOD AGREEMENT ON THE OVERALL EVOLUTION OF THE PATTERN OVER OUR AREA. THE PRIMARY EASTERN CONUS TROUGH LIFTS EARLY IN THE PERIOD...BUT NORTHWESTERLY FLOW WITH EMBEDDED IMPULSES WILL CONTINUE IN ITS WAKE. THIS EVOLUTION WILL BRING GRADUAL MODERATION IN TEMPERATURES...WITH TYPICAL VALUES FOR THIS TIME OF YEAR RETURNING BY MIDWEEK. AS FOR PRECIPITATION...A SHORTWAVE IN THE NORTHWESTERLY FLOW ARRIVES ON WEDNESDAY WITH A CHANCE FOR SHRA/TSRA THROUGH THURSDAY. OUTSIDE OF THIS...THE EARLY AND LATER PORTIONS OF THE EXTENDED LOOK DRY. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SCATTERED SHRA WITH A FEW EMBEDDED TSRA ARE OCCURRING THROUGHOUT THE AREA. LOCATIONS ARE GENERALLY VFR...BUT OCCASIONAL MVFR CIGS ACCOMPANY THE SHRA...PARTICULARLY SOUTH OF SYR/RME. HAVE INCLUDED A CB GROUP /OUTSIDE OF SYR/RME/ FOR THE AFTERNOON GIVEN THE EMBEDDED THUNDERSTORMS... SHRA/TSRA WILL CLEAR UP THIS EVENING WITH SOME SCT MID CLOUDS REMAINING. EXPECT SOME FOG DEVELOPMENT AT ELM TONIGHT...BUT WINDS ALOFT MAY KEEP DENSE FOG FROM FORMING. VFR CONDITIONS WILL CONTINUE THROUGH 18Z SATURDAY. OUTLOOK... SAT AFT/NIGHT...GENERALLY VFR WITH CHC MVFR SHRA/TSRA. SUN...NUMEROUS SHRA AND POSSIBLE TSRA WITH MVFR AND POSSIBLE IFR RESTRICTIONS. SUN NIGHT...IMPROVEMENT TO VFR. MON...GENERALLY VFR. CHANCE OF AFTERNOON MVFR SHRA/TSRA. TUE/WED...GENERALLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...JMA AVIATION...JMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 317 PM EDT FRI JUN 20 2008 NYZ009-015>018-036-037-211930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON- SOUTHERN ONEIDA- 317 PM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STORM SYSTEM WILL BRING THUNDERSTORMS TO NEW YORK AND PENNSYLVANIA ON SATURDAY. THERE IS A CHANCE FOR STRONG THUNDERSTORMS DURING THE AFTERNOON, MAINLY WEST OF INTERSTATE 81. THE MAIN THREAT WILL BE GUSTY WINDS, AND POSSIBLY HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON. NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-211930- STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 317 PM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS OVER 60 MPH OR HAIL TO ONE INCH IN DIAMETER. STORMS ARE EXPECTED TO DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STORM SYSTEM WILL BRING THUNDERSTORMS TO NEW YORK AND PENNSYLVANIA ON SATURDAY. THERE IS A CHANCE FOR STRONG THUNDERSTORMS DURING THE AFTERNOON, MAINLY WEST OF INTERSTATE 81. THE MAIN THREAT WILL BE GUSTY WINDS, AND POSSIBLY HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THIS EVENING. SPOTTERS MAY AGAIN BE NEEDED SATURDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 143 PM EDT FRI JUN 20 2008 PAZ043-044-047-201815- LACKAWANNA PA-LUZERNE PA-WYOMING PA- 143 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CLARKS SUMMIT...AND MOVING SOUTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CLARKS SUMMIT AND CLARKS GREEN AT 155 PM EDT... OLD FORGE AT 200 PM EDT... WEST SCRANTON AND TAYLOR AT 205 PM EDT... SCRANTON AND DICKSON CITY AT 210 PM EDT... DUNMORE AND THROOP AT 215 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 211 PM EDT FRI JUN 20 2008 NYZ022>025-055-056-PAZ038-039-202000- BRADFORD-BROOME-CHEMUNG-SCHUYLER-STEUBEN-SUSQUEHANNA-TIOGA-TOMPKINS- 211 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORMS MOVING THROUGH THE TWIN TIERS AND PORTIONS OF THE EASTERN FINGER LAKES REGION... AT 2:00 PM...SCATTERED STRONG THUNDERSTORMS WERE SCATTERED ACROSS PORTIONS OF THE TWIN TIERS AND EASTERN FINGER LAKES REGION FROM STEUBEN COUNTY EAST THROUGH SCHUYLER AND CHEMUNG COUNTIES OF NEW YORK AND INTO THE NORTHERN SECTIONS OF BRADFORD COUNTY PENNSYLVANIA. AS THESE STORMS MOVE EAST AT 20 TO 25 MPH...THEY WILL MOVE INTO BROOME AND SUSQUEHANNA COUNTIES BETWEEN 2:15 AND 3:15 PM THIS AFTERNOON. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL... GUSTY WIND...DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN UPWARDS OF ONE QUARTER OF AN INCH AS THEY MOVE THROUGH. MJN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST BURLINGTON 41.78N 76.61W
06/20/2008 E60 MPH BRADFORD PA UNKNOWN
0318 PM HAIL TOWANDA 41.77N 76.45W
06/20/2008 M0.75 INCH BRADFORD PA EMERGENCY MNGR
&&
EMGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 355 PM EDT FRI JUN 20 2008 PAZ038-202045- BRADFORD PA- 355 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CANTON... AND MOVING EAST AT 27 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ALBA AT 400 PM EDT... WEST LE ROY AT 405 PM EDT... LE ROY AT 410 PM EDT... LE ROY AT 415 PM EDT... WEST FRANKLIN AT 420 PM EDT... FRANKLINDALE AT 430 PM EDT... NEW ALBANY AND EVERGREEN AT 445 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Large tree branches were broken off and wires were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114218, 114219, 114220.